Interior Health and Pathways Addictions Resources warned April 22, 2021 of drugs in Penticton contaminated with the animal tranquilizer Xylazine. It’s not known what kind of substances may contain Xylazine or what they may look like. (File photo)

Interior Health and Pathways Addictions Resources warned April 22, 2021 of drugs in Penticton contaminated with the animal tranquilizer Xylazine. It’s not known what kind of substances may contain Xylazine or what they may look like. (File photo)

Dangerous animal tranquilizer found in test sample of Penticton street drugs

It’s not currently known what kind of substances may contain the animal tranquilizer

A new drug advisory has been issued in Penticton after an animal tranquilizer was found in a recent sample of street drugs.

Pathways Addictions Resource Centre posted the advisory April 22, warning of Xylazine found in local drugs.

Xylazine, or “tranq”, is an animal tranquilizer that has sedation, muscle relaxing, and painkilling properties. It is not approved for human use but is commonly used in veterinary medicine.

The animal tranquilizer causes relaxation of the central nervous system. In humans, toxic effects of Xylazine are severe drops in blood pressure, lowered heart rate, and respiratory suppression.

Xylazine can also cause significant skin lesions or ulcers when injected.

READ MORE: Interior Health warns of fentanyl contaminated crack-cocaine in Penticton

The animal tranquilizer has been previously been detected as an adulterant in drugs in the British Columbia unregulated drug supply, with increased detection in the recent weeks.

Pathways was unable to say exactly what substances in Penticton may contain Xylazine but it is generally found in opioids such as heroin or fentanyl.

In other parts of the province, Xylazine has appeared in “typical looking down samples sold as down and fentanyl,” Pathways said.

Xylazine is frequently found as an opioid adulterant in certain American cities, namely Philadelphia and Baltimore, where it is often referred to as “tranq.”

Use of Xylazine with opioids, benzodiazepines, or both can result in synergistic effects that may increase the risk of overdose, Pathways said in their warning on social media.

“We are strongly encouraging you to have conversations with your clients, friends or family. There is heightened overdose risk across our region at this time and increasing uncertainty/unpredictability with the drug supply. It is important to talk about strategies for staying safe and preventing overdose,” said Pathways.

Xylazine will not respond to the opioid overdose-reversing medicine naloxone but naloxone will still be effective on any opioids present in a person’s system. In case of an overdose, users should Call 9-1-1, give naloxone and continue to give breaths.

The warning applies to drugs in Penticton only.

More information on Xylazine can be found here. Information on recognizing and responding to an overdose can be found here, and drug checking locations are available here.

READ MORE: B.C. paramedics responded to a record 138 overdose calls in a single day



jesse.day@pentictonwesternnews.com

Like us on Facebook and follow us on Twitter

Drugs